Theoretical consideration of the effect of drug holidays on BMD and tissue age
- First Online:
- Cite this article as:
- Hernandez, C.J., Lopez, H.K. & Lane, J.M. Osteoporos Int (2014) 25: 1577. doi:10.1007/s00198-014-2653-1
- 286 Downloads
It has been suggested that some patients undergoing prolonged treatment for osteoporosis with anti-resorptive agents may benefit from discontinuing treatment. Here we use a computer simulation of bone cell activity to estimate changes in bone mineral density (BMD) and tissue age when treatment is discontinued.
Although anti-resorptive agents are effective at reducing fracture risk, questions remain regarding how long patients should continue treatment and how long treatment should be discontinued. Suspending treatment as part of a drug holiday may reduce the risk of adverse effects, but may also lead to reduced BMD.
We use a computer simulation of the bone remodeling process to estimate how BMD and mean tissue age are changed after treatment is suspended. Mean tissue age is studied because increased tissue age has been associated with impaired bone quality and has been linked to the risk of adverse effects.
Our simulations suggest that BMD gains from anti-resorptive therapy can be lost over time, especially with anti-resorptive agents that have little residual effects. With regard to mean tissue age, the simulations suggest that increases in tissue age from anti-resorptive treatment are long lasting; increases in mean tissue age caused by treatment may remain for as long as 15 years after treatment is suspended. After stopping treatment, reductions in BMD are expected to occur long before mean tissue age returns to normal.
Our simulations suggest that, when using a long-lasting anti-resorptive agent, 1- to 5-year drug holidays may have little effect on BMD in most patients but that drug holiday intervals that maintain BMD are unlikely to reverse alterations in tissue age caused by treatment. Our analysis echoes recent reviews suggesting patient selection and monitoring when anti-resorptive treatment is discontinued.